Kansas, 2009

Hail in Kansas, July 27, 2009

July 27, 2009 · NWS GID · 3 events in 2 counties and zones

An upper level disturbance moving south out of the Northern Plains pushed a surface cold front through the region, providing a focus for evening thunderstorm development across north central Kansas. With modest instability and shear available, a few thunderstorms became severe, dropping hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$225,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance moving south out of the Northern Plains pushed a surface cold front through the region, providing a focus for evening thunderstorm development across north central Kansas. With modest instability and shear available, a few thunderstorms became severe, dropping hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 27, 3:10 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 27, 3:10 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT MON JUL 27 2009

.SHORT TERM...THROUGH 12Z WEDNESDAY. MAIN FOCUS IS ON
PRECIPITATION CHANCES...ALONG WITH COOLER CONDITIONS ON TAP FOR
TUESDAY.

AFTERNOON WATER VAPOR IMAGERY SHOWS THE CENTRAL PLAINS STILL UNDER
AN ACTIVE NORTHWEST FLOW ALOFT. UPPER RIDGE HAS
RETROGRADED...STRETCHING FROM THE DESERT SOUTHWEST NORTHWEST ALONG
THE WEST COAST LATE THIS AFTERNOON. MEANWHILE UPPER LOW CONTINUES
TO CHURN SOUTHEAST FROM MANITOBA/WESTERN ONTARIO SOUTHEAST TOWARD
THE UPPER GREAT LAKES. ALSO OF NOTE IS A SMALLER...BUT STILL
POTENT...UPPER LOW OVER ID THAT HAS BEEN EJECTING SHORTWAVES
SOUTHEAST ACROSS THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS.
THESE WAVES WILL SERVE AS BIG PLAYERS IN OUR WEATHER OVER THE NEXT
24 HOURS. THE SURFACE PATTERN IS A BIT MESSY THIS AFTERNOON...BUT
SURFACE COLD FRONT AUGMENTED BY OUTFLOW FROM EARLIER THUNDERSTORMS
OVER NORTHERN AND CENTRAL NE HAS PUSHED SOUTH INTO NORTHERN KS.
ANOTHER SURFACE BOUNDARY WAS LOCATED FARTHER SOUTH OVER CENTRAL
KS...AND AFTER SOME MORNING ACTIVITY...THUNDERSTORMS HAVE FIRED
ALONG THIS BOUNDARY ONCE AGAIN THIS AFTERNOON. A SECONDARY COLD
FRONT WAS LOCATED OVER SD...HELPING TO FIRE ADDITIONAL STORMS.

SURFACE COLD FRONT OVER NORTHERN KS WILL CONTINUE TO SHIFT SOUTH
OF THE AREA THROUGH THE EARLY EVENING...WHILE SHORTWAVE NOW OVER
WESTERN NE CONTINUES TO WORK EAST/SOUTHEAST OVER THE CWA...FIRING
ADDITIONAL SHOWERS AND STORMS. OVERALL SEVERE WEATHER THREAT
CONTINUES TO LOOK MARGINAL AND LIMITED IN SCOPE...ALTHOUGH A FEW
ISOLATED STRONG TO POSSIBLY SEVERE STORMS ARE STILL POSSIBLE
THROUGH THE EVENING. DESPITE THE FRONT/OUTFLOW BOUNDARY ALREADY
PUSHING THROUGH MOST OF THE CWA...SURFACE DEWPOINTS REMAIN IN THE
LOWER TO MID 60S IN MOST SPOTS...KEEPING 0-1KM MLCAPES IN THE
1500-2000 J/KG RANGE SOUTH OF INTERSTATE 80 PER 20Z LAPS AND RUC
DATA. INSTABILITY IS WEAKER TO THE NORTH THANKS TO ONGOING
CONVECTION AND INCREASED CLOUD COVER THROUGH MUCH OF THE DAY. DEEP
LAYER SHEAR IS STILL WEAK AS EXPECTED...BUT IS PROGGED TO INCREASE
FROM THE WEST ESPECIALLY OVER THE SOUTHERN HALF OF THE CWA EARLY
THIS EVENING AS MID-LEVEL SHORTWAVE/SPEED MAX MOVES IN...WITH
EFFECTIVE SHEAR INCREASING TO AROUND 35 KTS. THUS WILL CONTINUE TO
MENTION A THREAT FOR A FEW ISOLATED STRONG TO POSSIBLY SEVERE STORMS
THROUGH THE EVENING...WITH AREAS SOUTH OF THE INTERSTATE MORE
FAVORED TO SEE SUCH A STORM.

ONCE THIS FIRST ROUND OF SHOWERS AND STORMS DRIVEN BY LEAD
SHORTWAVE PASSES THROUGH THE AREA...MAY SEE A BREAK WITH
ADDITIONAL CONVECTION THEN LIKELY DURING THE LATE OVERNIGHT/EARLY
MORNING HOURS. THIS NEXT ROUND WILL BE DRIVEN BY TRAILING
SHORTWAVE ENERGY NOW OVER WY...ALONG WITH A ZONE OF H85
CONVERGENCE NORTH OF A WEAK 20-30 KT LLJ...AND SOME LOOSELY
COUPLED JET ENERGY ALOFT. SOUTHERN AREAS WILL BE MORE FAVORED FOR
THIS PRECIP. RAIN CHANCES LINGER INTO TUESDAY...WITH SOUTHERN
AREAS REMAINING MORE IN LINE FOR THE BETTER RAIN CHANCES. THE
UPPER LOW OVER ID CONTINUES TO WEAKEN AND EJECT SOUTHEAST ACROSS
THE ROCKIES AND CENTRAL PLAINS IN PIECES...WITH MODELS SHOWING
ANOTHER PIECE OF THIS SHORTWAVE ENERGY COMING ACROSS THE SOUTHWEST
CWA TOMORROW AFTERNOON. THUS WILL KEEP PRECIP CHANCES GOING
THROUGH THE DAY...BEFORE DRYING OUT TUESDAY NIGHT IN A BREAK
BETWEEN WAVES. TEMPS WILL BE COOL ON TUESDAY AS H85 TEMPS FALL TO
+16-18C AND PRECIP/CLOUDS LIMIT INSOLATION AND MIXING. KEPT HIGHS
SIMILAR TO PREVIOUS FORECAST IN THE MID TO UPPER 70S.

.LONG TERM...SUNRISE WEDNESDAY THROUGH MONDAY.  FOCUS WILL BE ON
BOTH TEMPERATURES AND PRECIPITATION CHANCES.

HIGHLY AMPLIFIED...AND SOMEWHAT UNUSUAL FOR THIS TIME OF YEAR...LONG
WAVE TROUGH OVER THE NORTHERN/CENTRAL PLAINS TO INFLUENCE OUR
WEATHER FOR MUCH OF THE WORKWEEK WITH RIDGING TRYING TO BUILD IN
SOMEWHAT TOWARDS THE END OF THE WEEKEND.

A SERIES OF COLD FRONTS WILL PASS THROUGH THE AREA DURING THE
EXTENDED TIME FRAME WITH THE FIRST ONE SLATED TO BE ON OUR DOORSTEP
BY NOON WEDNESDAY. BOTH NAM AND GFS SWEEP THIS FRONT FROM NW TO SE
THROUGH THE CWA BEFORE MIDNIGHT WITH GFS HOLDING ON TO POST FRONTAL
PRECIP UNTIL SUNRISE THURSDAY WHILE NAM SWEEPS THE RAIN TO THE EAST
BY MIDNIGHT. 12Z RUN OF BOTH MODELS JUST A TAD SLOWER WITH THE FRONT
THAN THE 06Z RUN. THE REINFORCING COOL SHOT OF AIR SHOULD KEEP HIGHS
BOTH WED AND THURS SOME 10-15 DEGREES BELOW THE SEASONAL AVERAGE.
WE ARE NOT OUTLOOKED FOR ANY SEVERE ON WEDNESDAY BUT BOTH
INSTABILITY AND SHEAR FORECASTS FROM THE NAM POINT TO AT LEAST A
CHANCE THAT SOME OF THE TSTMS COULD BECOME SEVERE.

SURFACE HIGH PRESSURE THEN BUILDS IN FROM THE WEST AND EXPECT
THURSDAY TO BE DRY.  FRIDAY SHOULD ALSO BE MAINLY DRY AHEAD OF THE
NEXT COLD FRONTAL PASSAGE PROGGED FOR FRIDAY EVENING/OVERNIGHT. WILL
INSERT SLIGHT CHANCE OF RAIN FRIDAY NIGHT AND CONTINUE THIS THROUGH
SAT NIGHT AS BOUNDARY MAY STALL ACROSS THE MIDDLE OF THE CWA.
TEMPERATURES WILL SLOWLY WARM BACK INTO THE 80S BY THE WEEKEND AS
RIDGING TRIES TO RE-ESTABLISH AND HEIGHTS RISE A LITTLE. ONE OTHER
CAVEAT IN THE EXTENDED PERIOD CENTERS AROUND THE TIMING OF EMBEDDED
SHORT WAVE TROUGHS ROTATING THROUGH ON THE NORTHWEST FLOW. THIS HAS
BEEN AN ISSUE FOR MOST OF JULY AND LOOKS TO CONTINUE INTO AUGUST.

&&

.AVIATION...18Z TAF. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA THIS AFTERNOON INTO THE EARLY TO MID
EVENING HOURS. SHOWERS AND EMBEDDED THUNDERSTORMS ALONG SURFACE
COLD FRONT WILL CONTINUE TO WORK SOUTH...WHILE ADDITIONAL SHOWERS
AND STORMS CONTINUE TO DEVELOP AND WORK IN FROM THE WEST AHEAD OF
AN APPROACHING MID-LEVEL SHORTWAVE. THE PRECIPITATION WILL NOT BE
CONTINUOUS AT THE KGRI TERMINAL THIS AFTERNOON AND EVENING BY ANY
MEANS...BUT OFF AND ON PRECIPITATION IS EXPECTED. MAY CATCH A
BREAK BETWEEN THE TWO AFOREMENTIONED MAIN PRECIP AREAS...HOWEVER
ADDITIONAL SHOWERS ARE ALREADY STARTING TO DEVELOP BETWEEN THESE
TWO MAIN AREAS AS FORCING ALOFT INCREASES AHEAD OF SHORTWAVE SO
CAN/T GUARANTEE THIS. KEPT THE TAF DRY FROM MID-EVENING ON. THERE
WILL STILL BE RAIN AROUND THE AREA...BUT BETTER CHANCES LOOK TO
SLIP SOUTH OF KGRI BY THIS TIME SO WILL HOLD OUT OF THE TAF AT
LEAST FOR THE TIME BEING. A MID-LEVEL CEILING LOOKS TO HANG AROUND
THROUGH THE NIGHT INTO TOMORROW MORNING...WITH WINDS REMAINING
FAIRLY LIGHT OUT OF THE NORTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

KB/EWALD
Hazardous weather outlook, Jul 27, 2:39 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT MON JUL 27 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
339 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO IMPACT THE OUTLOOK AREA THROUGH THE
EVENING AND OVERNIGHT HOURS. WIDESPREAD STRONG TO SEVERE THUNDERSTORMS
ARE NOT EXPECTED...HOWEVER A FEW ISOLATED STORMS CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF A QUARTER AND WIND GUSTS TO 60
MPH ARE POSSIBLE THROUGH THE EVENING HOURS...PRIMARILY SOUTH OF
INTERSTATE 80. WHILE THE THREAT FOR A STRONG OR SEVERE STORM
DIMINISHES TO THE NORTH...AN ISOLATED STORM COULD BRIEFLY PRODUCE
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE SOME AREAS OF NUISANCE FLOODING ON AN ISOLATED
BASIS THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL LINGER DURING THE DAY ON
TUESDAY...BUT STRONG OR SEVERE THUNDERSTORMS ARE NOT EXPECTED.

ADDITIONAL THUNDERSTORM CHANCES EXIST WEDNESDAY INTO WEDNESDAY
NIGHT...AS WELL AS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING SOUTH OF
INTERSTATE 80.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 27, 1:39 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT MON JUL 27 2009

KSZ005-006-017-018-272015-
OSBORNE-PHILLIPS-ROOKS-SMITH-
239 PM CDT MON JUL 27 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  NORTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF
GLADE...OR 11 MILES SOUTH OF PHILLIPSBURG...AND MOVING SOUTHEAST AT
20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  KENSINGTON...
  KIRWIN...
  STOCKTON...
  CEDAR...
  WOODSTON...

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS. BRIEF HEAVY RAIN CAN ALSO BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3948 9882 3927 9931 3955 9959 3979 9902
TIME...MOT...LOC 1939Z 314DEG 17KT 3959 9930

EWALD
Special weather statement, Jul 27, 5:40 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT MON JUL 27 2009

KSZ005-017-280015-
PHILLIPS-ROOKS-
640 PM CDT MON JUL 27 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DENSMORE...OR 17 MILES
NORTHEAST OF HILL CITY...AND MOVING NORTHEAST AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN PHILLIPS COUNTY BY 650 PM CDT

SMALL HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3938 9960 3955 9961 3956 9962 3956 9963
      3960 9963 3963 9951 3942 9933 3940 9944
TIME...MOT...LOC 2340Z 233DEG 5KT 3954 9963

HEINLEIN
Special weather statement, Jul 27, 6:10 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
710 PM CDT MON JUL 27 2009

KSZ005-017-280045-
PHILLIPS-ROOKS-
710 PM CDT MON JUL 27 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 709 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF SPEED...OR 16 MILES SOUTHWEST
OF PHILLIPSBURG...AND MOVING EAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN PHILLIPS COUNTY BY 720 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3955 9961 3956 9963 3966 9963 3967 9921
      3945 9920 3942 9961
TIME...MOT...LOC 0011Z 268DEG 11KT 3955 9946

HEINLEIN

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rooks

When
July 27, 6:39 PM CST
Where
Rooks County, 9.05 mi N of Webster
Measured
1 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
39.550, -99.420

Hail, Rooks

When
July 27, 6:45 PM CST to 6:50 PM CST
Where
Rooks County, 9.05 mi N of Webster
Measured
1.75 in hail
Crop damage
$100,000
Reported by
Public
Coordinates
39.550, -99.420

Hail, Phillips

When
July 27, 6:57 PM CST
Where
Phillips County, 4.7 mi SW of Speed
Measured
1.75 in hail
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
39.630, -99.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187009, 187010, 187011.